Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 242, NWS Dodge City, KS

September 22, 2000Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 22, 2000, 4:09 PM CDT for Stafford County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 4:09 PM CDT (21:09 UTC)
Expired
Sep 22, 2000, 5:00 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 4:15 PM CDTHail 0.75Hudson, KS
Sep 22, 5:04 PM CDTHail 0.88Dillwyn, KSHail covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 222109
SVRDDC
KSC185-222200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
409 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 500 PM CDT

* AT 409 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTH OF HUDSON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  HUDSON BY 425 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS...

LAT...LON 3791 9897 3782 9885 3784 9849 3824 9850
          3824 9875

REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:38 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 22, 2:38 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT FRI SEP 22 2000

FORECAST CHALLENGES ARE TEMPS AND POPS ALL PERIODS.

12Z UPPER AIR MAPS SHOWED EXITING 120KT JET STREAK OVER SOUTHERN
ONTARIO WITH A 110KT MAX DIVING SOUTHWEST OVER WESTERN WASHINGTON.
250 MB MAP ALSO HAD 80KT SOUTHERN BRANCH ACROSS WEST TEXAS. 500 MB
TROF WAS LAYING FROM CENTRAL MANITOBA SOUTHWEST TO NORTHERN
CALIFORNIA WITH 110 M HEIGHT FALLS AT KREV. A COUPLE OF WEAK WAVES
WERE MOVING INTO WESTERN KANSAS AND CENTRAL IOWA. STRONG THERMAL
GRADIENT AT 700 MB FROM WESTERN NEBRASKA WEST INTO CENTRAL
CALIFORNIA WITH +14C 850 MB DEWPOINTS FROM NEAR KOMA SOUTH THROUGH
EASTERN TEXAS. 18Z SFC MAP HAD COLD FRONT SOUTHWEST FROM LOW NEAR
KOMA THROUGH DDC TO CO/NM BORDER. ETA AND AVN HAVE A MUCH BETTER
HANDLING OF THE FRONT AT THIS TIME AND WILL FOLLOW THEM MUCH CLOSER
THAN THE NGM FOR THIS PACKAGE.

AFTER BEING STATIONARY FOR MUCH OF THE MORNING HOURS, THE FRONT IS
STARTING TO MAKE GOOD SOUTHWARD PROGRESS. AHEAD OF THE FRONT,
DEWPOINTS OVER THE SOUTHEASTERN CWA HAVE REACHED THE LOW TO MID
60S. MODIFIED SOUNDING FOR P28 AND LATEST CAPE ESTIMATIONS VIA CAPS
HAVE OVER 2000 J/KG FOR THIS AFTERNOON. WITH THE FRONT NEARING THIS
AREA AND CU BEGINNING TO DEVELOP BY 19Z, WILL KEEP CURRENT
THUNDERSTORM CHANCES GOING FOR TONIGHT FOR THE SOUTHEAST. LOW LEVEL
CLOUD DECK SHOULD FOLLOW THE FRONT THROUGH MUCH OF THE CWA TONIGHT.
GOOD COLD AIR ADVECTION WILL DROP LOWS MUCH BELOW THIS MORNINGS
LEVELS WITH UPPER 40S TO MID 50S IN THE NORTH AND CENTRAL AND AROUND
60 IN THE SOUTHEAST.

STRONG WAVE ASSOCIATED WITH THE PACIFIC NORTHWEST JET TO HELP DIG
THE LONGWAVE SOUTHWEST SATURDAY. MID AND LOWER TROPOSPHERIC MOISTURE
SHOULD KEEP SKIES NEARLY OVERCAST THROUGHOUT THE DAY AS SEEN TODAY
IN SOUTHERN NEBRASKA. THIS SHOULD KEEP TEMPS MUCH NEARER TO MAV/FAN
NUMBERS THAN FWC. WITH THE MAIN DYNAMICS REMAINING WEST OF THE AREA,
DON'T SEE MUCH CHANCE FOR MEASURABLE RAINFALL AND THINK GOING
SPRINKLE WORDING MAKES SENSE.

STRENGTH AND POSITION OF THE LINGERING UPPER ENERGY BECOMES IN
QUESTION FOR SATURDAY NIGHT AND SUNDAY. MOST OF THE FORCING COULD BE
WELL NORTH OF THE AREA AND PRECIP CHANCES WOULD THUS BE MINIMAL. FOR
NOW, THINK ENOUGH PVA WILL EXIST TO GENERATE WHAT LITTLE LIFT WOULD
BE NECESSARY FOR SOME PRECIPITATION TO DEVELOP WITH THE NEARLY
SATURATED LOWER LEVELS AND WILL GRADIENT POPS FROM NORTHWEST TO
SOUTHEAST. ISENTROPIC LIFT DOESN'T APPEAR TO SUPPORT MENTION OF
DRIZZLE AT THIS TIME. GUIDANCE TEMPS GENERATED BY THE AVN CONTINUE
TO MAKE THE MOST SENSE AND WILL GRADIENT THEM IN A SIMILAR PATTERN
TO POPS.

EXTENDED DISCUSSION...
GOING EXTENDED LOOKS VERY REASONABLE, SO NOT MUCH WILL BE CHANGED
THIS CYCLE. UPPER VORT MOVING OVER THE CWA SUNDAY NIGHT ALSO LOOKS
REASONABLE, SO WILL CONTINUE WITH THE CHANCE FOR RAIN. WITH UPPER
SYSTEM TO OUR EAST MONDAY INTO TUESDAY AND WEAK LEESIDE TROFFING
DEVELOPING, WILL GO WITH A WARMING TREND FOR THE MONDAY AND TUESDAY
FORECAST. MEDIUM RANGE GUIDANCE IN FAIRLY GOOD AGREEMENT IN BRINGING
ANOTHER COLD FRONT THROUGH THE CWA BY MID-WEEK NEXT WEEK. WITH
HUDSON BAY LOW THE MAIN PLAYER INTO NEXT WEEK, HAVE LITTLE REASON TO
ARGUE AGAINST ANOTHER COLD FROPA DURING THE LATE TUESDAY INTO
WEDNESDAY PERIOD. THIS IDEA IS ALSO REFLECTED IN CURRENT FORECAST,
SO I WON'T CHANGE THIS EITHER.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 052/058 044/051 042 --3
GCK 050/055 042/050 040 -14
EHA 050/055 041/049 040 -13
LBL 052/056 043/050 042 -13
HYS 047/053 039/048 037 114
P28 061/066 050/058 044 302

.DDC...NONE.

POAGE/MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:00 PM CDTSevere Thunderstorm WarningDDCEdwards45 min
Sep 22, 4:59 PM CDTSevere Thunderstorm WarningDDCStafford46 min
Sep 22, 5:04 PM CDTSevere Thunderstorm WarningDDCPratt41 min
Sep 22, 5:33 PM CDTSevere Thunderstorm WarningDDCKiowa42 min
Sep 22, 5:44 PM CDTSevere Thunderstorm WarningDDCPratt46 min
Sep 22, 6:27 PM CDTSevere Thunderstorm WarningDDCPratt63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.